Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 69, NWS Great Falls, MT

July 24, 2013Glacier County, Pondera County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2013, 6:38 PM MDT for Glacier County, Pondera County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2013, 6:38 PM MDT (00:38 UTC)
Expired
Jul 24, 2013, 7:30 PM MDT
In force
52 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Glacier County, MT, Pondera County, MT

The radar

The Great Falls radar (KTFX), 123 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:15 PM MDTHAIL 1.755 Ssw Valier, MTGOLF BALL SIZED HAIL REPORTED IN THE AREA. WINDOWS BROKEN OUT ON HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
3725 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS55 KTFX 250038
SVRTFX
MTC035-073-250130-
/O.NEW.KTFX.SV.W.0069.130725T0038Z-130725T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...
  CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 730 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF CUT BANK...MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE VALIER.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 347 AND 354.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 243 AND 253.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 101.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

&&


LAT...LON 4855 11219 4848 11219 4844 11209 4845 11201
      4840 11198 4839 11180 4836 11179 4812 11223
      4813 11254 4850 11283 4868 11249
TIME...MOT...LOC 0039Z 306DEG 22KT 4845 11246

$$

MLV
2 follow-up statements
906 
WWUS55 KTFX 250058
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT WED JUL 24 2013

MTC035-073-250130-
/O.CON.KTFX.SV.W.0069.000000T0000Z-130725T0130Z/
GLACIER MT-PONDERA MT-
658 PM MDT WED JUL 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL PONDERA AND SOUTHEASTERN GLACIER COUNTIES...

AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF VALIER...OR 16 MILES SOUTH OF CUT 
BANK...MOVING SOUTHEAST AT 30 MPH.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 347 AND 353.

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 95.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALIER 
AND DUPUYER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4855 11220 4848 11219 4844 11209 4845 11201
      4840 11198 4838 11181 4836 11179 4812 11223
      4814 11228 4813 11254 4840 11276 4862 11234
TIME...MOT...LOC 0058Z 306DEG 22KT 4838 11232

$$
107 
WWUS55 KTFX 250121
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT WED JUL 24 2013

MTC035-073-250131-
/O.EXP.KTFX.SV.W.0069.000000T0000Z-130725T0130Z/
GLACIER MT-PONDERA MT-
721 PM MDT WED JUL 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PONDERA AND
SOUTHEASTERN GLACIER COUNTIES WILL EXPIRE AT 730 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

LAT...LON 4855 11220 4848 11219 4844 11209 4845 11201
      4840 11198 4838 11181 4836 11179 4812 11223
      4814 11228 4813 11254 4840 11276 4862 11234
TIME...MOT...LOC 0121Z 306DEG 22KT 4830 11215

$$

MLV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:25 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 24, 6:25 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 PM MDT Wed Jul 24 2013

UPDATED AVIATION SECTION

.DISCUSSION...
Tonight through Friday...The dominant weather feature affecting
the forecast area during the period will be an upper ridge over
the Pacific Northwest which will move to our forecast area Friday.
For tonight a weather disturbance aloft will sweep southeast
through the plains and adjoining mountains. This disturbance is
expected to trigger isolated to scattered thunderstorms by this
evening. Observations early in the afternoon were showing a
moderately unstable airmass near the Canadian border and moderate
wind shear. Will continue to mention a threat of small hail and
gusty winds with the thunderstorms over the northern east slopes
for this evening. On Thursday expect an unstable airmass over most
of the forecast area by the afternoon but do not see any weather
disturbances aloft to speak of. Will continue with the mention of
a slight chance of thunderstorms mainly over the mountains. With
the upper ridge moving over the forecast area on Friday and a
drier airmass expected have dropped the mention of thunderstorms.
Expect a surge of cooler air associated with the weather
disturbance aloft tonight. This will result in lower maximum
temperatures Thursday especially in then north. High temperatures
will rebound Friday with the upper ridge moving over the area.
Blank

Friday night through Wednesday...High pressure aloft will be over
central Montana and the airmass will be warm and, in general, dry.
However, some moisture will have moved into the southwest zones and
the best chance for thunderstorm activity will be in this region
Friday night. To the west, a low pressure trof will be moving over
the West Coast. This will begin a period of slowly falling heights
aloft along with a continued increase of moisture into the region.
The result will be increased afternoon and evening instability and
an increase in thunderstorm activity Saturday. The upper level trof
will be approaching the Rockies by Sunday and the convective
activity will further increase. The approach of the trof will also
cool the airmass and begin a period of slightly cooler temperatures.
Low pressure will remain over British Columbia and the zones will
remain underneath unsettled, southwest flow aloft...and afternoon
and evening convective activity will continue into the new week. By
Tuesday, another low pressure trof will move over the West Coast and
keep the unsettled, southwest flow in place through the end of the
period. Temperatures will remain well above normals through
Saturday. Although the approach of the upper level low pressure trof
will bring some cooler temperatures into the region but temps will
generally remain near or above normals through Wednesday. Zelzer

&&

.AVIATION...
UPDATED 0025Z.
An unstable airmass and a weak surface front moving into the area
has allowed scattered thunderstorms to develop...mainly north of a
KHLN to KBZN line. Some of these storms may become severe.
Convective activity should end by 07z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  85  55  90 /  20  10   0  10
CTB  53  81  53  87 /  30  10  10  10
HLN  57  89  58  92 /  10  10  10  10
BZN  51  88  52  89 /  10  10  10  10
WEY  41  80  42  82 /  10  20  20  10
DLN  52  86  52  88 /  10  10  10  10
HVR  54  81  54  85 /  30  10  10  10
LWT  52  79  53  83 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 24, 6:32 PM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT WED JUL 24 2013

MTZ009>014-044>051-260045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
632 PM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR
FLASH FLOODING.

MTZ008-015-052>055-260045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
632 PM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 4:23 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT WED JUL 24 2013

MTZ009-010-242300-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
423 PM MDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL 500
PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 35 MILES NORTH OF KIOWA...OR 61 MILES NORTHWEST
OF CUT BANK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND
CLOUD-TO-GROUND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PORT OF PIEGAN AND
RURAL AREAS OF NORTHERN GLACIER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4901 11356 4901 11307 4901 11295 4880 11296
      4892 11375 4900 11373 4901 11357
TIME...MOT...LOC 2221Z 278DEG 20KT 4900 11353

MLV
Special weather statement, Jul 24, 4:49 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT WED JUL 24 2013

MTZ009-010-242330-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
449 PM MDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL 530
PM MDT...

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTH OF KIOWA...OR 51 MILES NORTHWEST
OF CUT BANK...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PORT OF PIEGAN...BABB
AND RURAL AREAS OF NORTHERN GLACIER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4901 11305 4901 11302 4895 11268 4863 11291
      4889 11359 4901 11347 4900 11326 4901 11314
      4901 11310 4902 11306
TIME...MOT...LOC 2249Z 298DEG 22KT 4895 11333

MLV
Special weather statement, Jul 24, 4:56 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT WED JUL 24 2013

MTZ047-242345-
BLAINE MT-
456 PM MDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 545
PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF HAYS...OR 33 MILES
SOUTHEAST OF CHINOOK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...
  RURAL SOUTHEASTERN BLAINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4819 10849 4799 10869 4815 10904 4831 10891
TIME...MOT...LOC 2256Z 297DEG 19KT 4818 10883

08
Local storm report, Jul 24, 5:50 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 NNE BABB              48.94N 113.39W
07/24/2013  E1.50 INCH       GLACIER            MT   OTHER FEDERAL

&&

JNS
Local storm report, Jul 24, 5:52 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 NNE BABB              48.94N 113.39W
07/24/2013  E0.75 INCH       GLACIER            MT   OTHER FEDERAL

0545 PM     TSTM WND GST     6 NNE BABB              48.94N 113.39W
07/24/2013  E60 MPH          GLACIER            MT   OTHER FEDERAL

&&

JNS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:05 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera40 min
Jul 24, 6:09 PM MDTSevere Thunderstorm WarningTFXGlacier51 min
Jul 24, 7:17 PM MDTSevere Thunderstorm WarningTFXPondera, Teton, Toole43 min
Jul 24, 7:55 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton65 min
Jul 24, 8:47 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau43 min
Jul 24, 9:22 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin53 min
Jul 24, 10:07 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin38 min
Jul 24, 10:39 PM MDTSpecial Weather StatementTFXJudith Basin66 min
Jul 25, 2:46 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Liberty and 4 more39 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.